Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 27, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at May 17, 2020, 6:11 PM EDT for Palm Beach County, Florida. It was in force for 79 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2020, 6:11 PM EDT (22:11 UTC)
- Expired
- May 17, 2020, 7:30 PM EDT
- In force
- 79 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Palm Beach County, FL
The radar
The Miami radar (KAMX), 137 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:40 PM EDT | FUNNEL CLOUD | Wellington, FL | A TRAINED WEATHER SPOTTER REPORTED A FUNNEL CLOUD TO THE SOUTHWEST OF THE INTERSECTION OF BIG BLUE TRACE AND WELLINGTON TRACE. |
| May 17, 6:45 PM EDT | TSTM WND GST 46 | 3 Wsw Wellington, FL | THE AWOS IN WELLINGTON REPORTED A 46 MPH WIND GUST OUT OF THE SE AT 6:45 PM |
| May 17, 6:58 PM EDT | HAIL 0.25 | Wellington, FL | TRAINED SPOTTER IN WELLINGTON REPORTED PEA SIZE HAIL FROM A THUNDERSTORM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 10.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
292
WUUS52 KMFL 172211
SVRMFL
FLC099-172330-
/O.NEW.KMFL.SV.W.0027.200517T2211Z-200517T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
611 PM EDT Sun May 17 2020
The National Weather Service in Miami has issued a
* Severe Thunderstorm Warning for...
Central Palm Beach County in southeastern Florida...
* Until 730 PM EDT.
* At 611 PM EDT, severe thunderstorms were located along a line
extending from 10 miles east of Fremd Village-Padgett Island to
near Lion Country Safari Park, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
West Palm Beach, Boynton Beach, Wellington, Jupiter and Palm Beach
Gardens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 2685 8003 2654 8003 2656 8073 2679 8075
2687 8056 2696 8019 2696 8014 2697 8014
2697 8006
TIME...MOT...LOC 2211Z 257DEG 16KT 2675 8050 2663 8040
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
133 follow-up statements
369
WWUS52 KMFL 172235
SVSMFL
Severe Weather Statement
National Weather Service Miami FL
635 PM EDT Sun May 17 2020
FLC099-172330-
/O.CON.KMFL.SV.W.0027.000000T0000Z-200517T2330Z/
Palm Beach FL-
635 PM EDT Sun May 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHERN PALM BEACH COUNTY...
At 635 PM EDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Lion Country Safari Park to near
Wellington, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
West Palm Beach, Boynton Beach, Wellington, Jupiter and Palm Beach
Gardens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Miami. You can also share your report with NWS Miami on Facebook and
Twitter.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 2685 8003 2654 8003 2655 8036 2659 8043
2658 8063 2681 8070 2687 8056 2696 8020
2696 8014 2697 8014 2697 8006
TIME...MOT...LOC 2235Z 243DEG 13KT 2680 8045 2665 8029
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
13698
WWUS52 KMFL 172320
SVSMFL
Severe Weather Statement
National Weather Service Miami FL
720 PM EDT Sun May 17 2020
FLC099-172330-
/O.CON.KMFL.SV.W.0027.000000T0000Z-200517T2330Z/
Palm Beach FL-
720 PM EDT Sun May 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN PALM BEACH COUNTY...
At 719 PM EDT, a severe thunderstorm was located over Jupiter, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
West Palm Beach, Jupiter, Palm Beach Gardens, Riviera Beach and
Tequesta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Miami. You can also share your report with NWS Miami on Facebook and
Twitter.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 2679 8003 2676 8016 2694 8027 2696 8021
2696 8014 2697 8014 2697 8006 2686 8003
TIME...MOT...LOC 2319Z 237DEG 25KT 2690 8009
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
13028
WWUS52 KMFL 172330
SVSMFL
Severe Weather Statement
National Weather Service Miami FL
730 PM EDT Sun May 17 2020
FLC099-172340-
/O.EXP.KMFL.SV.W.0027.000000T0000Z-200517T2330Z/
Palm Beach FL-
730 PM EDT Sun May 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PALM BEACH COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and is exiting the warned area. Therefore, the warning has
been allowed to expire. However gusty winds and heavy rain are
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Miami.
LAT...LON 2679 8003 2676 8016 2694 8027 2696 8021
2696 8014 2697 8014 2697 8006 2686 8003
TIME...MOT...LOC 2330Z 257DEG 16KT 2691 8004
$$
RAGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:44 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 17, 4:44 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Miami FL 444 PM EDT Sun May 17 2020 .Short Term (Today through Monday)... A few showers and thunderstorms developed this afternoon and evening across portions of the interior and East Coast near the seabreeze. Gusty winds, lightning, and locally heavy rainfall will be possible. Another round of fog/low stratus will be possible again overnight, particularly over the interior but could spread into the metro areas again during the early morning hours. This would impact the morning commute and could be made worse in areas with smoke from active wildfires. Winds become more southerly tomorrow with showers and thunderstorms again possible during the afternoon and evening. Coverage should be greater across the interior, Lake Region, and East Coast north of the Miami metro area due to the southerly flow. Once again gusty winds, lightning, and locally heavy rainfall will be the primary threats. Hot temperatures will continue with highs tomorrow ranging from the upper 80s to mid 90s and heat indices near 100. .Long Term (Tuesday through Saturday)... An unsettled pattern continues with a trough extending from mid- level low pressure diving southward from the upper midwest into the Tennessee River Valley Tuesday into Wednesday. A surface frontal boundary associated with this mid-level low will push across much of Florida on Tuesday with the front potentially lingering over South Florida by Tuesday afternoon and evening. A stream of tropical moisture along this boundary emanating from the Caribbean towards the Atlantic in the wake of Alberto could provide enough moisture to support convection and possibly heavy rain chances, with a focus along the east coast ahead of the frontal boundary. Besides these synoptic scale features, there will also be the potential for an east coast sea breeze to develop and push in from the coast. Depending on where the sea breeze gets pinned will impact where the focus for convection could be. The environment will be capable of supporting stronger storms and some of those could be efficient rain producers thanks to the available tropical moisture. The Storm Prediction Center does highlight portions of eastern South Florida as having a marginal risk of severe weather on Tuesday. There is some uncertainty with the frontal boundary's progress and the location that it will settle into for Wednesday. Right now, the likelihood of the boundary sitting around the region with the moisture remaining appear to be high enough that heavy rain could again be possible with showers and storms on Wednesday. There is a chance that the drier air moving behind the frontal boundary could arrive earlier on Wednesday instead of late Wednesday into Thursday. This will need to be monitored as the week continues. A brief drying trend with a potential dry slot on Thursday could offer a day of relief if it does materialize. Still plenty of solutions with moisture remaining over the area to end the week, so kept the forecast mentions generally wet and unsettled outside of any potential dry slot. The pattern this week presents some large challenges with the frontal location and available moisture making large differences between rainy days and the potential for dry slots. Forecast confidence is moderate on Tuesday, becoming low through the rest of the week. && .Marine... Fairly benign boating conditions are expected for the next couple of days with only a slight chance of showers and thunderstorms for the Lake and northern Atlantic. Rain chances increase heading into midweek as a front stalls near the area, with widespread showers and thunderstorms expected. && .Prev Discussion... /issued 114 PM EDT Sun May 17 2020/ Aviation... Mostly VFR conditions are expected today with some shra and tsra development possible across the interior and East Coast this afternoon. Fog/low stratus possible over the interior tonight that could spread into the taf sites again. Another round of afternoon shra and tsra possible tomorrow, with better coverage north of the Miami terminals due to more southerly flow. && .Preliminary Point Temps/PoPs... West Palm Beach 73 90 73 87 / 20 40 50 70 Fort Lauderdale 75 88 76 87 / 0 20 40 70 Miami 75 89 76 88 / 0 20 40 60 Naples 75 88 73 85 / 10 20 60 70 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && Marine...32/MM Aviation...32/MM Short Term...32/MM Long Term...02/RAG
Hazardous weather outlook, May 17, 5:32 PM EDT, 39 minutes before
Hazardous Weather Outlook for South Florida National Weather Service Miami FL 532 PM EDT Sun May 17 2020 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 180945- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 532 PM EDT Sun May 17 2020 ...Thunderstorms Possible This Evening... This hazardous weather outlook is for South Florida. .DAY ONE...TONIGHT Thunderstorms: A few thunderstorms are possible this evening over the interior and East Coast. The primary hazards will be lightning strikes, gusty winds, small hail and locally heavy rainfall. Wind: The strongest thunderstorms could produce wind gusts up to 60 mph this evening. Hail: The strongest thunderstorms could produce hail up to quarter sized this evening. Visibility: Patchy fog is possible over most of South Florida overnight tonight, with patchy smoke over the southern Everglades and interior areas of Collier County due to wildfires. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There will be a chance of thunderstorms across South Florida throughout the week. Gusty winds, locally heavy rainfall, lightning, and waterspouts will be possible with the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please report any flooding or other damage to the National Weather Service in Miami if you can do so safely and while following all local and state guidelines on social distancing. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami.
In the hours before
Local storm report, May 17, 5:50 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
550 PM EDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 3 E KENDALL 25.68N 80.28W
05/17/2020 MIAMI-DADE FL NWS EMPLOYEE
AN OFF-DUTY NWS EMPLOYEE REPORTED MULTIPLE
MEDIUM SIZED TREE BRANCHES DOWN NEAR HAMMOCK
OAKS AND OLD CUTLER ROAD. TIME ESTIMATED VIA
RADAR.
&&
KELLYSpecial weather statement, May 17, 5:53 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Miami FL
553 PM EDT Sun May 17 2020
FLZ067-068-071-072-168-172-172300-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
553 PM EDT Sun May 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 700 PM EDT...
* At 553 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 7 miles
northwest of Mission Bay to near Whisper Walk to near Hillsboro
Beach. Movement was northeast at 10 mph.
* Nickel size hail, funnel clouds, and winds in excess of 45 mph
possible with these storms.
* Locations impacted include...
Coral Springs, Pompano Beach, Boca Raton, Deerfield Beach, Boynton
Beach, Delray Beach, Wellington, Margate, Lake Worth, Lighthouse
Point, Palm Beach, Highland Beach, Ocean Ridge, Coconut Creek,
Greenacres, Parkland, Palm Springs, Lantana, Atlantis and Hillsboro
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2668 8028 2663 8001 2640 8003 2620 8007
2626 8027 2635 8044
TIME...MOT...LOC 2153Z 238DEG 7KT 2642 8031 2640 8015 2631 8004
13Local storm report, May 17, 5:54 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
554 PM EDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 1 E CORAL GABLES 25.73N 80.25W
05/17/2020 MIAMI-DADE FL NWS EMPLOYEE
AN OFF-DUTY NWS EMPLOYEE REPORTED MULTIPLE
MEDIUM AND LARGE TREE BRANCHES DOWN NEAR
PERCIVAL AND OAKS AVENUES. TIME ESTIMATED
VIA RADAR.
&&
KELLYLocal storm report, May 17, 5:55 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
555 PM EDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM FLOOD 1 E CORAL GABLES 25.73N 80.25W
05/17/2020 MIAMI-DADE FL NWS EMPLOYEE
AN OFF-DUTY NWS EMPLOYEE REPORTED ROADWAYS
WITH SEVERAL INCHES OF WATER AND SOME
IMPASSABLE NEAR PERCIVAL AND OAK AVENUES.
&&
KELLYLocal storm report, May 17, 5:56 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
556 PM EDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD 2 E CORAL GABLES 25.73N 80.24W
05/17/2020 MIAMI-DADE FL NWS EMPLOYEE
AN OFF-DUTY NWS EMPLOYEE REPORTED MULTIPLE
ROADWAYS IN COCONUT GROVE IMPASSABLE DUE TO
HEAVY RAINFALL FROM A THUNDERSTORM THAT
MOVED THROUGH THE AREA.
&&
KELLYLocal storm report, May 17, 6:04 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
604 PM EDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLOOD 3 NW HOWARD 25.68N 80.38W
05/17/2020 MIAMI-DADE FL NWS EMPLOYEE
AN OFF-DUTY NWS EMPLOYEE REPORTED LARGE TREE
BRANCHES DOWN NEAR THE INTERSECTION OF 104TH
STREET AND 115TH AVENUE. TIME ESTIMATED VIA
RADAR.
&&
KELLYThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:03 PM EDT | Special Weather Statement | MFL | Broward | 72 min |
| May 17, 3:12 PM EDT | Special Marine Warning | MFL | 93 min | |
| May 17, 3:21 PM EDT | Severe Thunderstorm Warning | MFL | Broward, Miami-Dade | 39 min |
| May 17, 3:59 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 46 min |
| May 17, 4:14 PM EDT | Special Weather Statement | MFL | Miami-Dade | 46 min |
| May 17, 4:16 PM EDT | Special Marine Warning | MFL | 59 min | |
| May 17, 4:44 PM EDT | Special Weather Statement | MFL | Broward | 61 min |
| May 17, 4:53 PM EDT | Areal Flood Advisory | MFL | Miami-Dade | 2 hr |
| May 17, 5:03 PM EDT | Severe Thunderstorm Warning | MFL | Broward, Palm Beach | 57 min |
| May 17, 5:20 PM EDT | Special Marine Warning | MFL | 55 min | |
| May 17, 5:45 PM EDT | Special Weather Statement | MFL | Glades | 60 min |
| May 17, 5:46 PM EDT | Special Weather Statement | MFL | Palm Beach | 59 min |
| May 17, 5:53 PM EDT | Special Weather Statement | MFL | Palm Beach | 67 min |
| May 17, 5:57 PM EDT | Special Marine Warning | MFL | 63 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.